Although opiate overdoses are on the rise, many people still don’t know that there is a way to literally reverse the dangerous effects of taking too much OxyContin or heroin. It’s called naloxone, and it can save the life of an overdose victim by counteracting the depression of the central nervous system and respiratory system. Since 1996, naloxone has successfully saved the lives of more than 10,000 overdose victims, according to new data published by the U.S. Centers for Disease Control and Prevention. However, only 15 states and the District of Columbia currently have naloxone distribution programs. This, despite the fact that nearly 40 Americans die per day from overdoses of prescription painkillers like OxyContin and Vicodin, according to a recent CDC report.
Learn more about what to do in the event of an opiate overdose here (courtesy of the New York City Department of Health and Mental Hygiene), or watch the video below to learn more about Narcan administration. Or contact The DOPE Project.